Does anyone get lead-like legs? I seem to get it when I have over done things or am tired.

My legs literally feel like they are filled with lead making walking or stairs extremely hard. I noticed a huge improvement recently when I was taking 40mg prednisolone for a chest infection but am worse again now I am back to 2.5mg pred. I have mild fibromyalgia too so I am not sure if it is lupus or fibro related. Just wondered if anyone else suffers with this and have found any remedies?

27 Replies

oldestnewest
  • My legs sometime feel like lead weights but more so when im tried and first thing in a morning.

  • It is odd as I used to get it first thing in the mornings but now it is definitely when I am tired or have had a busier day.

  • That is were iam having the most promblems at my legs getting very tired at the end of the day and stiff and sore starting at my hips. i have to go to the reumy dr next month i hope they can help i was on a low dose of predisone for a while it did help/

  • Sorry to hear you are having similar problems. What made me realise it was so bad (as it is fairly continual when I am tired) was the realisation of it going when I was on 40mg prednisolone-even when I was reducing down to 10mg I didn't get it. I take 2.5mg pred all the time and my lead legs are back. I used to get it also in my hips but that bit has gone. Good luck with your rheumy next month. If you get any good answers please post it. I will also mention it to my new rheumy next month.

  • Yes, yes, yes; I know the lead legs feeling.

    That feeling is a symptom of the lupus but now mine is better controlled (Mycophenolate Mofetil, the imuno-supressant) I don't get it at all.

  • Hi Jude

    Thank you for letting me know this-sounds like there is some hope! Were you given Mycophenolate Mofetil specifically for lead legs? My rheumy has suggested methotrexate for my various problems-have you tried it? I am waiting to see a new rheumy but will ask about M M.

  • Yes, I have tried methotrexate but I got urine infections constantly and it didn't seem to help my join/muscle pain problem so it was stopped. The mycophenolate is for all my lupus symptoms.

    Good luck in finding something that helps.

  • Thank you for letting me know. That sounds awful. My rheumy told me that there was no choice but methotrexate. At least when I see the new rheumy next month I know that there is!

  • Your Consultant is in error..... Methotextrate is a broad-base drug and used for a variety of illnesses, and can work for SOME people with Lupus-type symptoms. However, it can have really uncomfortable side effects (for me, burning cellulitis in my lower legs, a kidney infection, with stomach cramps!)

    As you will see by reading this Blog site - there is a whole range of treatments available. The frustrating thing is that lots of medical professionals are not "clued up" about Lupus - so have a "suck-it-and-see" attitude towards treating it!

  • Yes I get that but not when I'm tired, the first time it happened was before I got my diagnosis and it was partially that that helped me get referred to the Rheumy. I have had 3 episodes of it now I literally cannot walk when it's at it's worse and each time it's happened it's left me less able to walk when it feels better these episodes have lasted around 2-3 weeks the last one didn't entirely go away! I always have neuropathy and the feeling of socks and gloves but the leadness is different for me I was wondering if it was polymyalgia. I hope that you get sorted and find something that works for you I have been a lot better since I started taking the occasional folic acid, I don't take them everyday but took them for a week and then left them off for several weeks check with your Dr though before you take anything like that.

  • I first got it before was diagnosed but it has got worse. The first thing I originally had problems with were steps. Like you I can barely walk when it is at it's worst or leave the house. The problem is I am getting it all the time now when I am tired or just had a busier day. Not even ridiculously busy. Interesting you mention folic acid, thank you for that. I will mention it to my new GP. (I haven't met him yet.) Hope he is lupus friendly!

  • Yes i get that feeling in the legs alot especially when tired ,when the muscle pain sets in i then go on a 5 day course of prednisolone and it works wonders but then when stopped i go bk to haveing the achiness and heavy feeling this also happens in my arms when carrying shopping etc.xx

  • Hi Millyg

    Sorry to hear you get the same. I also get it in the top of one arm but not the other this is pretty much continual. My arm feels more like someone pressing on a bruise type feeling. I totally agree prednisolone works wonders. I suddenly realised I was moving normally and with ease. Hope you don't suffer too much with it.xx

  • Thanks loopy-loo it would be nice to feel normal more often but unfortunately my doc will only prescibe steroids when i realy need them as he said it's better to be able to manage my symptoms by carefull planning and to be honest i agree with him as steroids are not good for you long term xxx

  • To all:

    With high doses of steroids (short term and or long term) bone depletion is probable.

    Please be very wary of this (especially the older patients) as bone fractures are possible.

    Prescription strength Vitamin D is sometimes overlooked and not always prescribed.

    Bone density scan orders are not standard protocol (although they should be).

    Those on non dairy diets, with limited mobility limited weight bearing capability, have had high doses of steroids, and or on long term steroids, have a higher probability of bone fracture.

    Best to protect yourself. Speak to your doctor/s to gain best options - sometimes the doctor/s neglect to take ALL things into consideration.

  • Luckily i have a good consultant and he does a bone density scan every couple of years and also prescribes vid d & calcium tablets as protocol.Good advice Nouska xx

  • Thank you for this Nouska...lots of good advice and to you all for such support. I have been given adcal to take. Perhaps this is the same as Millyg. I have taken steroids for 3 years of various strengths and my now ex rheumy has never suggested a bone density scan. You sound like you have a good rheumy Millyg. I am going to ask my new rheumy when I go about one too. I agree and think we should all ask for this if not offered. I know my vit d level is low after a recent blood test.My GP suggested I buy high strength vit d tablets too saying they were not available on the NHS. I wonder if these tests(bone density) are not always offered to cut their costs?

  • They are available on the NHS!!! What fibs! I'm prescribed Colecalciferol 400 unit capsules and take 1 twice a day. My vit D levels were rock bottom because of UV sensitivity (I'm a vampire). There relatively inexpensive for the GP surgery to foot the bill but will cost you a lot to buy a strong enough dose. My rheumy insists on vit D even when levels come up. I get the heavy leg thing but I used to fall over with it as legs would get left behind body, which led to broken bones hence vitamin D checks. Insist your GP writes you an RX xx

  • Thank you so much for this. It is very helpful. I was told again only last week that my Vit D levels were extremely low. I too am a "vampire" as extremely sun sensitive so it is not surprising levels are low. I am seeing my GP again next week so I will see what I can get on prescription. I am now on methotrexate which has helped with the heavy legs. Having said that if I am tired or over do it my legs get heavy still. x

  • I've only just seen how old this post is? The 'read next' thing on here is frustrating! Sorry if you've sorted it, but if you haven't, all the more reason to. I had vitamin D injections which are usually reserved for people with a Rickets, and now take the Vit d supplements. My rheumy says even though levels up, once deficient, you will always be prone to deficiency so has told me to take it for life. It's a vitamin that you can't have too much of, so loading up isn't a problem. It helps a bit with fatigue, but only so much. Enough to bother, certainly! Xx

  • It is always interesting to compare notes. Low levels of vit D is an on going problem when you cannot go into the sun. I had also heard it can help a bit with fatigue too - anything to help! Keep well x

  • Yeah, my legs get really heavy when I'm fatigued. Takes all my effort to walk up stairs! Luckily for me it's not constant, good luck! x

  • Thank you AlisonM. Sorry to hear you get the same too. Stairs are a joke when we are like this! I hope they find something we can all have to combat this. Good luck x

  • Yup, me too - I feel like I'm wading through treacle sometimes....

  • My legs have been extremely heavy trying to climb stairs.. To the point where I'm worried I'll be stuck halfway in public.. I used to run up the stairs! I don't know why this happening. They don't hurt and only seem to feel heavy knees and below.

  • same here.legs so heavy when goign upstairs.when out needmy dogs to pull/help me uphill/steps

  • When I get this it is because I am dehydrated - I have orthostatic hypotension (basically low blood pressure - often, particularly after exercise, I almost fall over when standing up, but can also have difficulty climbing stairs). The solution is simple - increase my intake of sodium and potassium, which helps build blood volume (and thus blood pressure). I buy Nuun tablets by the box load - they are hydrating salts, to be taken in water. On a sedentary day I may only need two, but when I am cycling (say a 60 km ride) I may need 6 or 8. They work!

You may also like...